Illinois, 2019Flash Flood in Illinois, July 3, 2019
July 3, 2019 · NWS ILX · 1 event in 1 county or zone
Low pressure tracking along a nearly stationary frontal boundary triggered scattered slow-moving showers and thunderstorms during the early morning of July 3rd. 50 in a short period of time in Normal in McLean County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking along a nearly stationary frontal boundary triggered scattered slow-moving showers and thunderstorms during the early morning of July 3rd. Some of the cells dropped as much as 2.50 to 3.50 in a short period of time in Normal in McLean County. As a result of the excessive rainfall rates, localized flash flooding occurred on the north side of Normal, where several streets were flooded and three vehicles became submerged in high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 10:56 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 10:56 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1156 PM CDT Tue Jul 2 2019
.UPDATE...
Issued at 935 PM CDT Tue Jul 2 2019
Most of forecast looks ok, but need to make some tweaks to pops/wx
across the north given current radar trends. Update will be out
shortly.
&&
.SHORT TERM...(This evening through Wednesday)
ISSUED AT 149 PM CDT Tue Jul 2 2019
Hot and humid conditions continue throughout the near term along
with the possibility of scattered afternoon/evening pop-up
thunderstorms. A broad upper level ridge will remain over the
eastern 2/3 of the country into midweek, centered along the
Mississippi River Valley. Meanwhile, at the surface, a frontal
boundary is noted from southern Minnesota east across central
Wisconsin and northern Michigan while a prefrontal trough is noted
from far NE Illinois into SE Iowa, marked by a subtle wind shift
and a more organized area of tower cumulus/developing storms.
These features will serve as the focus for afternoon and evening
thunderstorms, though cannot rule out more isolated development
further south across the entire CWA as we near convective temps
this afternoon. Temperatures in the low 90s with dew points in the
low to mid 70s are contributing to moderately strong instability
of 2000-2500 J/kg, greatest over the northern CWA where low/mid
level lapse rates are steepest. Deep layer shear over the area is
very weak (10-15kt) limiting the risk of organized storm
development; however, a number of factors are favorable for
damaging winds from pulse storms through the day today, mainly for
the northern tier of counties in the forecast area. Near the
aforementioned prefrontal trough and per latest RAP guidance,
steep 0-3 km lapse rates to around 8.5 C/km, marginally high LCLs
around 1250-1300 m, and DCAPE values in excess of 1400 J/kg are
all supportive of wet microbursts into this evening.
Trough/effective frontal boundary is progged to sag south into
central Illinois, aided by convective outflow this evening and
tonight. How far south and how quickly remain big question marks,
but the chance for it entering northern portions of the CWA with
accompanying precip chances increases late this evening and
overnight, while further south precip chances will diminish as the
boundary layer stabilizes.
By Wednesday, we pretty much lose any definition in the synoptic
boundary but will be dealing with another hot and humid day with
diurnally favored precip chances along any lingering outflow
boundaries from overnight convection. Similar conditions will
remain in place thermodynamically supporting yet again another
threat for some isolated to scattered thunderstorms, some of which
could be severe with a pulse microburst threat. Temperatures may
be tempered a few degrees compared to today with increased PoPs
and cloud cover, but still anticipate temps near the 90F mark with
dew points in the low to mid 70s which will contribute to
moderately strong instability to around 2500 J/kg.
.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 212 PM CDT Tue Jul 2 2019
Much of the same throughout the long term forecast as the pattern
remains largely unchanged into the middle of next week. Upper
ridge will remain centered across the mid section of the country
with open flow from the Gulf of Mexico keeping humid conditions
across the Midwest, and supporting diurnal convective chances on
a daily basis. Of note, though, there is a buckle in the upper
ridge projected by the GFS and ECMWF associated with the tail end
of a wave pivoting over Hudson Bay this weekend. There is a weak
surface reflection that will move across the local area, likely on
Saturday with an associated increase in precip chances. In its
wake, high pressure building into the upper midwest should help
moderate temperatures locally with northerly flow, and will bring
in lower dewpoints at least briefly on Sunday and perhaps Monday
which will limit diurnal PoPs relative to the remainder of the
week's forecast. Upper ridge quickly recovers and amplifies in
the wake of this system, and anticipate a return to hot and humid
conditions Tuesday into Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1156 PM CDT Tue Jul 2 2019
VFR conditions will prevail next 24hrs at all TAF sites.
SC/CU has redeveloped over the area and should remain scattered
through the night. However, thunderstorms in the north are pushing
outflow boundaries south and redevelopment of showers/storms is
possible during the overnight hours, mainly for PIA and BMI. So
have added VCSH for now. Airmass to south of boundary will remain
quite unstable tomorrow so thinking is that additional showers
will be possible from mid morning on, then become thunderstorms
during the afternoon at all sites. CU field should be around 4kft
tomorrow morning and then thicken at around 5kft in the afternoon.
Will have VCTS at all sites for afternoon through early evening.
Winds will become light and variable for tonight and then become
southwest tomorrow at under 10kts. By evening winds will become
southerly and remain light.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Auten
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Auten
Hazardous weather outlook, Jul 2, 2:06 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Tue Jul 2 2019
ILZ027>031-037-031100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
306 PM CDT Tue Jul 2 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Thunderstorms will be an ongoing threat through Friday night. At
the present time, it appears Wednesday will have the best chance
of seeing any strong to locally severe storms. However, the storms
will be capable of producing locally heavy rain.
Minor flooding on the Illinois River near Peoria will linger
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and evening.
ILZ036-040-041-047-049-050-031100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
306 PM CDT Tue Jul 2 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Thunderstorms will be an ongoing threat through Friday night. At
the present time, it appears Wednesday will have the best chance
of seeing any strong to locally severe storms. However, the storms
will be capable of producing locally heavy rain.
Flooding will persist along the Illinois River, though river
levels will continue to decrease.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042>046-048-051>057-061>063-066>068-071>073-031100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
306 PM CDT Tue Jul 2 2019
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Thunderstorms will be an ongoing threat into the weekend. At the
present time, it appears Wednesday will have the best chance of
seeing any strong to locally severe storms. However, the storms
will be capable of producing locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
HJS
Flash Flood, McLean
- When
- July 3, 1:10 AM CST to 3:10 AM CST
- Where
- McLean County, 1.52 mi ENE of Normal to 0.94 mi ESE of Normal
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.529, -88.973
Several streets were flooded on the north side of Normal. Vehicles were submerged in high water at School and Summit Street, Fell Avenue and Willow Street, and at Mulberry and Linden Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 3, 20191 death · 1 event
- Tornadoes and Flooding in South Dakota, July 3 to 4, 2019$83,000 · EF0 · 21 events
- Flash Flood in South Dakota, July 3, 2019$200,000 · 1 event
- Lightning Strike in South Carolina, July 3, 2019$150,000 · 1 event
- Damaging Winds in Kentucky, July 3, 2019$80,000 · 53 kt wind · 5 events
- Flash Flooding and Flooding in Iowa, July 3 to 4, 2019$31,000 · 58 kt wind · 15 events
- Flash Flooding and Damaging Winds in Indiana, July 3, 2019$37,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019$34,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, July 3, 2019$26,000 · 1 in hail · 6 events
- Flood and Damaging Wind in Indiana, July 3, 2019$30,000 · 65 kt wind · 2 events
- Flash Flood and Flooding in Ohio, July 3, 2019$1,000 · 19 events
- Flash Flooding and Hail in Oklahoma, July 3, 2019$10,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846490.